Blood Pressure Home > Exforge and High Potassium
High potassium levels may potentially occur with valsartan, a component of Exforge. High potassium levels in the blood can be extremely dangerous and may lead to irregular heart rhythm, heart palpitations, and muscle weakness. If you are taking Exforge and high potassium develops, talk to your healthcare provider immediately so he or she can treat the potassium imbalance.
Exforge® (amlodipine and valsartan) can cause high potassium levels in the blood. Exforge is a combination medication containing valsartan (Diovan®) and amlodipine (Norvasc®). It is used for high blood pressure treatment.
High potassium levels in the blood (known medically as hyperkalemia) can be dangerous. Potassium is an important electrolyte in the body, and any imbalance of potassium (including too little or too much) can cause problems. Among other effects, high potassium can cause an irregular heart rhythm (arrhythmia), a dangerous problem that can lead to sudden death. Other symptoms of high potassium include:
- Abnormal sensations, such as burning, tingling, or pricking
- Muscle weakness
- Heart palpitations
- Low heart rate (bradycardia).
Exforge can cause high potassium. This is due to the valsartan component of Exforge. Valsartan is known to increase potassium levels in the blood. For most people, this change is very small and does not cause any problems. However, if you are prone to high potassium (either due to medical conditions or other medications), Exforge can cause dangerously high potassium in the blood.
You may be at higher risk for high potassium if you have kidney disease (such as kidney failure). Using salt substitutes (which often contain potassium instead of sodium) can increase the risk of high potassium, as can taking other medications which increase the potassium in the blood (see Exforge Drug Interactions).